Missouri, 2024

Hail and Damaging Winds in Missouri, June 13, 2024

June 13, 2024 · NWS LSX · 9 events in 5 counties and zones

Severe thunderstorms developed in the afternoon of June 13th ahead of an approaching cold front. Supercells initially produced large hail in northeast Missouri before transitioning into mostly a wind threat as they neared the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Severe thunderstorms developed in the afternoon of June 13th ahead of an approaching cold front. Supercells initially produced large hail in northeast Missouri before transitioning into mostly a wind threat as they neared the Mississippi River. Further south, semi-discrete convection produced damaging winds in Boone County later that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 13, 1:58 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 13, 1:58 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
258 PM CDT Thu Jun 13 2024

Key Messages

- Thunderstorms are expected across parts of northern Missouri and west-
  central Illinois this evening, and a few of these storms are
  likely to be capable of producing damaging wind and large hail.
  A tornado cannot be ruled out. Storms may reach the I-70
  corridor, but confidence is low that they will remain severe
  this far south.

- Above average temperatures will persist through the middle of
  next week and will most likely peak Sunday and Monday. Afternoon
  temperatures in the mid to upper 90s will be possible those days
  with lows falling into the 70s.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 257 PM CDT Thu Jun 13 2024

The primary concern in the short term remains the potential for
severe thunderstorms across parts of the area between late this
afternoon and evening, which will develop along a slowly advancing
cold front. Ahead of this front, temperatures have quickly soared
into the upper 80s to low 90s, thanks to a stout ridge that has
built across the central CONUS and southweterly low level flow.
Meanwhile, pooling moisture along and south of the front has also
kept surface dewpoints in the low 70s, resulting in heat index
values already well into the mid 90s to near 100 in some places.
Temperatures will continue to climb another degree or two through
the remainder of the afternoon, and heat index values should reach
somewhere between 95 and 105 in most areas. This is well above
average for this time of year, but remains short of values that
typically cause widespread heat impacts.

This ample heating has also contributed to the buildup of
significant instability, with RUC mesoanalysis indicating values of
2000-3000 J/kg of MLCAPE along and south of the advancing boundary
in northern Missouri and west-central Illinois. This aligns well
with a special 18Z sounding in the Quad Cities, which observed
around 2000 J/kg of MLCAPE. These values will continue to increase
through the afternoon, and while there remains significant CIN due
to a mid-level warm nose (also evident in the 18Z DVN sounding), it
is expected that this will erode sufficiently for convective
initiation later this afternoon.

Storms are expected to develop along the boundary initially near the
IA/MO border, and slowly move southeastward. Considering that
mid/upper forcing from a passing shortwave to the north is weak,
initial storms are likely to be discrete as storms fight through the
remaining CIN. Shear profiles and slightly clock-wise turning to
straight line hodographs also support supercells, although
relatively modest low level winds and shear may be a limiting
factor, particularly for tornadoes. These initial storms will be
capable of producing large hail, with some significant hail possible
as well, although it remains to be seen if these storms will remain
discrete as they move south and into our forecast area.

As time progresses, there is conflicting data regarding whether
storms will remain discrete, or merge into one or more line
segments. Northwesterly 0-6km shear vectors do have a signficant
orthogonal component to the initiating boundary, and the lack of
strong forcing also supports the continuation of discrete modes.
However, CAM output has fairly consistently depicted upscale growth
into linear modes, albeit with some timing variability, and this
potential increases as storms move farther and farther south. The
potential for damaging wind also increases as storms assume a more
linear mode, which will also be supported by steep low level lapse
rates and some mid level dry air entrainment (DCAPE 1000-1300 J/kg).
As for tornadoes, weakness in low level flow significantly limits
available low level shear, with 0-3km shear reaching only 20 to
30kt, and 0-1km shear only around 20 kt. This is maximized in the
evening as a modest low level jet ramps up, but even then, veered
low level winds are also not favorable. Still, considering the
strong instability at all levels, the presence of surface boundary,
and just enough ambient shear, we can't rule out a tornado or two.

Storms are likely to be at their strongest across northern Missouri
and west-central Illinois, roughly along and north of the Hwy 36/Hwy-
72 corridor between around 7 and 9pm. Confidence in their strength
decreases as we progress later into the night as instability wanes
and storms outrun the forcing and initiating boundary. There is at
least some potential for storms to remain severe as they reach the I-
70 corridor later in the evening, but confidence remains low that
this will occur.

Overnight, the cold front will slowly advance southwards, but trends
in latest model guidance have slowed this front to the point where
it is unlikely to clear the forecast area, perhaps stalling as far
north as I-70. This would allow for the buildup of instability again
tomorrow afternoon, albeit with strong convective inhibition and
even weaker forcing/wind shear. As such, we can't rule out a
smattering of primarily weak thunderstorms during the late afternoon
tomorrow, primarily south of I-70. Meanwhile, temperatures north of
the front will settle back into the mid to upper 80s, and likely
reach into the low 90s along and south of it.

BRC

&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 257 PM CDT Thu Jun 13 2024

Long Term:

A mid-level ridge currently centered over New Mexico and western
Texas will deamplify and spread eastward over the remainder of the
work week, even as it deepens. By the weekend the ridge will
encompass the entire southern CONUS, while a shortwave trough will
propogate through the westerlies just to the north. This shortwave
will slide through the mid-Mississippi Valley Saturday night, but
the best chances for precipitation over the weekend will be to our
west where better surface convergence will be. Deep southwesterly
flow will establish in the wake of the shortwave, and kick off a
warming trend that has the potential to last through the end of the
forecast period.

850mb temperatures during the end of the weekend and start of the
work week are forecast around 20C, which under full sunshine and
after several days of highs already in the 90s pushes high
temperatures into the mid 90s. How high exactly we warm remains
uncertain and dependent upon cloud cover and additional rain
chances. Despite this, the NBM interquartile spread is less than 5
degrees and well above normal, thus confidence is high we'll see
the first hot spell of the season this weekend and into at least
the first portion of next week.

While the mid-level ridge shifts over the mid-Atlantic by mid week,
the mid-Mississippi Valley remains in deep southwesterly flow,
increasing confidence that hot temperatures will stick around. While
southwesterly mid-level flow does leave the region open to
disturbances and precipitation chances, there's not yet a strong
signal on when the next chance for precipitation will be.

MRM

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1130 AM CDT Thu Jun 13 2024

The primary concern during the 18Z TAF cycle is the potential for
thunderstorms late this afternoon through the overnight hours. A
cold front will move through the area, triggering thunderstorms
that will move from northwest to southeast. These storms are
likely to diminish as they move south, and UIN is the most likely
local terminal to be impacted directly. For the remainder of
local terminals, there is some potential for storms to reach these
areas, including STL, but confidence is low that they will
maintain strength this far south.

At UIN, heavy rain with visibility reductions, large hail and
strong wind will be possible with storms, and these threats will
likely diminish as storms move farther southeast. Otherwise, a
ceilings may briefly dip to MVFR levels, but confidence is lower
regarding this potential and VFR categories are likely to prevail.
Showers are likely to clear prior to daybreak.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 13, 2:15 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
315 PM CDT Thu Jun 13 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-142015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
315 PM CDT Thu Jun 13 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are likely in areas largely north of
the I-70 corridor this evening and overnight. Damaging wind and large
hail will be the most likely hazards, with a low chance for a
tornado as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for thunderstorms over portions of
southeast Missouri Friday afternoon. Also, there is a chance for
thunderstorms over parts of the area Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

19

The radar

The Quad Cities radar (KDVN), 201 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Knox

When
June 13, 3:34 PM CST
Where
Knox County, Greensburg
Measured
2 in hail
Reported by
Public
Coordinates
40.300, -92.220

Thunderstorm Wind, Lewis

When
June 13, 4:14 PM CST to 4:48 PM CST
Where
Lewis County, La Belle to La Grange
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -91.920

Thunderstorm winds caused tree damage of varying degrees throughout Lewis County. The most extensive damage occurred in and around Ewing, La Grange, and Canton where trees and power lines were downed. Additional cities impacted were La Belle, and Maywood.

Hail, Lewis

When
June 13, 4:19 PM CST to 4:45 PM CST
Where
Lewis County, 0.87 mi NE of La Belle to 1.38 mi N of Durham
Measured
2.75 in hail
Reported by
Public
Coordinates
40.130, -91.910

Multiple reports came in from the public for hailstones of 1 to 2.75 inches in diameter. The largest stones fell near La Belle. Additional cities impacted include Lewistown, Monticello, and Ewing.

Thunderstorm Wind, Lewis

When
June 13, 4:36 PM CST
Where
Lewis County, 0.87 mi NE of Ewing
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.010, -91.710

Multiple roofs of farm outbuildings were removed in Ewing. The NWS damage survey concluded straight-line winds were responsible for this damage.

Thunderstorm Wind, Marion

When
June 13, 4:40 PM CST
Where
Marion County, 1.48 mi NNW of Emerson
Measured
65 kt (75 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.900, -91.710

A large portion of a healthy tree was snapped lengthwise from its base.

Thunderstorm Wind, Lewis

When
June 13, 4:41 PM CST
Where
Lewis County, 0.69 mi N of Durham
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.980, -91.670

Multiple trees were uprooted, multiple farm outbuildings had collapsed walls, and multiple grain silos were damaged outside of Ewing. The NWS damage survey determined straight-line winds were responsible for the damage.

Hail, Lewis

When
June 13, 5:26 PM CST to 5:30 PM CST
Where
Lewis County, 3.49 mi N of Lewistown to 0.87 mi NE of Lewistown
Measured
2.5 in hail
Reported by
Public
Coordinates
40.130, -91.810

An X/Twitter post reported mostly quarters to golf ball sized hail falling in Lewistown. The person found at least one hailstone measured to be 2.5 inches and photographed the measurement.

Thunderstorm Wind, Shelby

When
June 13, 6:36 PM CST to 6:38 PM CST
Where
Shelby County, 0.69 mi S of Shelbina to 0.53 mi E of Shelbina
Measured
65 kt (75 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.690, -92.050

A large tree snapped near its base on Highway 15 near Shelbina Lake. Another tree fell behind Ayerco. Power was reportedly out in Shelbina and Hunnewell.

Thunderstorm Wind, Boone

When
June 13, 8:36 PM CST to 8:40 PM CST
Where
Boone County, 0.54 mi E of Hallsville to 1.38 mi S of Cou Cotton Mem Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.120, -92.220

Thunderstorm winds knocked a tree onto a moving vehicle on Route B near Highway OO n Hallsville. Also in Hallsville, large tree branches snapped from a tree and a tree fell on a house, trapping occupants inside. No one was injured. Power was reportedly out for all of Hallsville. In Columbia, medium to large tree limbs were snapped and there were pockets of power outages in the City Utility District.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175053, 1175063, 1175066, 1175058, 1175067, 1175059, 1175070, 1175073, 1175071.